A review of anti-inflammatory drug-induced gastrointestinal injury: Focus on prevention of small intestinal injury

  • S. F
  • K. G
  • C. S
N/ACitations
Citations of this article
2Readers
Mendeley users who have this article in their library.
Get full text

Abstract

Capsule endoscopy and balloon endoscopy, advanced modalities that allow full investigation of the entire small intestine, have revealed that nonsteroidal anti-inflammatory drugs (NSAIDs) can cause a variety of abnormalities in the small intestine. Recently, several reports show that traditional NSAIDs (tNSAIDs) and acetylsalicylic acid (ASA) can induce small intestinal injuries. These reports have shown that the preventive effect of proton pump inhibitors (PPIs) does not extend to the small intestine, suggesting that concomitant therapy may be required to prevent small intestinal side effects associated with tNSAID/ASA use. Recently, several randomized controlled trials used capsule endoscopy to evaluate the preventive effect of mucoprotective drugs against tNSAID/ASA-induced small intestinal injury. These studies show that misoprostol and rebamipide reduce the number and types of tNSAID-induced small intestinal mucosal injuries. However, those studies were limited to a small number of subjects and tested short-term tNSAID/ ASA treatment. Therefore, further extensive studies are clearly required to ascertain the beneficial effect of these drugs. © 2010 by the authors.

Cite

CITATION STYLE

APA

S., F., K., G., & C., S. (2010). A review of anti-inflammatory drug-induced gastrointestinal injury: Focus on prevention of small intestinal injury. Pharmaceuticals, 3(4), 1187–1201. https://doi.org/10.3390/ph3041187

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free